Texas, 2023

Heat in Texas, September 7 to 8, 2023

September 7 to 8, 2023 · NWS OUN · 5 events in 4 counties and zones

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 7th and 8th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Heat and humidity combined to yield 110 115-degree heat indices across portions of western-north Texas during the afternoon/evening of the 7th and 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 7, 11:11 AM CST, 49 minutes earlier.

Area forecast discussion, Sep 7, 11:11 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1211 PM CDT Thu Sep 7 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 238 AM CDT Thu Sep 7 2023

Hotter temperatures, fire weather conditions, and the potential for
some severe storms are the main concerns today.

Models show a sfc low moving from the High Plains across the
panhandles and possibly into NW OK by late afternoon with a warm
front extending eastward from the low. Hotter temperatures are
expected today with triple digit highs across a good portion of the
fa. Triple digit heat indices are also expected today with values of
105+ expected across portions of southern OK and north TX. A Heat
Advisory is in effect for this afternoon and will add a few counties
in western north TX.

With the drier air working into western parts of the fa combining
with hotter temperatures and dry fuels, elevated fire weather
conditions will be possible this afternoon across portions of
southwest OK and western north TX. A fire danger statement (RFD)
will be issued for this area.

Some models are hinting that a few storms may be able to develop
late this afternoon and evening. The chances are very low (10%) but
if these storms do develop, damaging downburst winds will once again
be a concern along with hail. The higher chances (20%) for
showers/storms look to be late evening/overnight when storms can
develop on the nose of the strengthening llj. The majority of this
activity looks like it will occur east of the fa but there is some
chance that eastern portions of the fa are affected.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 238 AM CDT Thu Sep 7 2023

On Friday, models show the previously mentioned sfc low and
associated boundaries shifting S and SE through the day. There is
still some uncertainty on timing and position of these features
which will have an impact on the temperature forecast, chances for
elevated fire weather, and potential area for storm development.

Current forecast has triple digit temperatures and heat index values
over southern OK and western north TX. With temperatures potentially
approaching 110F in SW parts of the fa and heat index values of
105+, a heat advisory could be needed again Friday although as
previously mentioned there is still some uncertainty with this.

Elevated fire weather conditions could also be possible Friday
afternoon in parts of southwest OK and western north TX where some
drier air may be able to move into the area and combine with the hot
temps and dry vegetation. However, this is still dependent on the
position and timing of the sfc low.

Models also show a chance for showers/storms to develop as a SE
moving shortwave moves across the region and along a boundary
extending from the sfc low. The chances will initially be in SE
portions of the fa then extend across southern OK and western north
TX. Enough instability and shear could develop Friday
afternoon/evening for some severe storms in the SE quarter or so of
the fa with hail and winds the primary concerns.

The weather pattern is still expected to begin to shift to a cooler
and wetter pattern over the weekend and continue into next week.
High temperatures in the 70s and 80s are expected across the area by
Tuesday. More widespread and higher rain chances are also expected
over the weekend into next week. Currently the highest PoPs are
Sunday night into Monday when a shortwave affects the region.

&&

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Thu Sep 7 2023

Largely VFR conditions are expected across the area over the next
24 hours. A very low (10 percent) chance exists that showers or
storms could impact a few airports in western and northern
Oklahoma this evening, while a low (20 percent) chance exists that
storms could impact north central Oklahoma during the overnight
and early morning hours. Gusty winds and local visibility
reductions would be possible with those storms. Otherwise, winds
will be southerly before shifting to easterly and northeasterly
tomorrow as a cold front enters the area.

Meister

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  99  73  99  68 /  10  10  10  10
Hobart OK        105  73 105  69 /  10  10  10  20
Wichita Falls TX 107  78 109  72 /   0   0  10  20
Gage OK          103  63  95  63 /  10  10   0  10
Ponca City OK     96  68  93  65 /  10  20   0   0
Durant OK        105  75 100  69 /   0  10  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ039>048-050>052.

TX...Heat Advisory until 7 PM CDT this evening for TXZ086-089-090.

&&

SHORT TERM...25
LONG TERM....25
AVIATION...04
Hazardous weather outlook, Sep 7, 2:18 AM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
318 AM CDT Thu Sep 7 2023

OKZ004>048-050>052-TXZ083>090-080830-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
318 AM CDT Thu Sep 7 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Heat...
Heat index values of 105 to 110 will be possible across portions
of southern Oklahoma and western north Texas this afternoon.

.Fire Weather...
Elevated fire weather conditions are possible this afternoon in
parts of southwest Oklahoma and western north Texas.

.Thunderstorms...
There is a very low chance, around 10 percent, of a few isolated
storms developing late this afternoon and evening across portions
of western and northern Oklahoma. If these storms develop, they
could become severe with damaging winds and hail possible.

There is a higher chance, 20 percent, of some showers and
thunderstorms late this evening and overnight, generally along and
east of I-35.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Heat...
Triple digit temperatures and heat index values will be possible
across parts of southern Oklahoma and western north Texas Friday
afternoon.

.Fire Weather...
Elevated fire weather conditions will be possible in parts of
southwest Oklahoma and western north Texas Friday afternoon.

.Thunderstorms...
Showers and thunderstorms will be possible across portions of the
area Friday and Friday night. Some of the storms could become
strong to severe Friday afternoon and evening, generally south of
I-40 and east of I-35. Large hail and strong wind gusts are the
main concerns.

More widespread chances are expected over the weekend into next
week with the highest chances for showers and thunderstorms Sunday
night into Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Wichita

When
September 7, 12:00 PM CST to 6:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
September 8, 12:00 PM CST to 6:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
September 8, 12:00 PM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
September 8, 12:00 PM CST to 6:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Wichita

When
September 8, 12:00 PM CST to 6:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138917, 1138918, 1138919, 1138920, 1138921.